Flash Flood, Franklin
- When
- August 24, 10:19 PM CST to 11:30 PM CST
- Where
- Franklin County, Ottawa
- Property damage
- $80,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.617, -95.267
Up to a foot of water flowing over streets around Ottawa.
9 flash flood, 2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:00 PM CST, 8 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 PM CDT WED AUG 24 2005 .DISCUSSION... CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF FORECAST PERIOD. TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL PLAINS. SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL AND EASTERN KS. WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5 INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING. THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING. GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70 CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL MODELS...DEWPOINTS AND EXPECTED CLOUD COVER. THUS...HAVE LEFT THEM AS IS. THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON HOURS ON THURSDAY. EXPECT PRECIPITATION TO COME TO AN END FROM EAST TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA. FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE UPPER MIDWEST. BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING. HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY. GFS HAS PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY. FLOODING WILL BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT AND THURSDAY. SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL. AFTER SOME EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT. GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP. MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD KEEP THIS PERIOD MAINLY DRY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CDT WED AUG 24 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 841 PM CDT WED AUG 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF THE AFOREMENTIONED LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY. LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING... AND THEN THURSDAY NIGHT INTO FRIDAY. SOME SPOTS COULD SEE RAINFALL IN EXCESS OF 2 INCHES. WITH THE GROUND NEARLY SATURATED FROM RECENT RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT FOR SEVERE WEATHER ALONG AND NEAR THE FRONT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT WED AUG 24 2005 KSZ037-040-054>056-058-059-250700- ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA 850 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA LAWRENCE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 855 PM CDT WED AUG 24 2005 KSZ037-054>056-058-059-250700- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 855 PM CDT WED AUG 24 2005 SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL 200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND GST 1 SW BURLINGTON 38.18N 95.76W
08/24/2005 60 MPH COFFEY KS TRAINED SPOTTER
1/2 HAIL ALSO REPORTED
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND DMG 4 N OTTAWA 38.67N 95.27W
08/24/2005 FRANKLIN KS LAW ENFORCEMENT
5 OR MORE TELEPHONE POLES KNOCKED OVER ALONG HWY 59.
&&
BYRNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1110 PM CDT WED AUG 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND GST 4 WSW BALDWIN CITY 38.75N 95.25W
08/24/2005 80 MPH DOUGLAS KS TRAINED SPOTTER
&&
BYRNEThe Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 04:16 UTC.
9 flash flood, 2 flood. Local standard time, as filed.
Up to a foot of water flowing over streets around Ottawa.
Numerous rural roads flooded.
Fast flowing water over roads.
Police closing some streets due to deep and fast flowing water.
Clarks creek flooding roads south of Interstate 70.
Fast flowing water over county roads. One indirect injury due to hydroplaning on water covered road.
Fast flowing water over K-4 highway.
Fast flowing water over roads with small streams out of banks. Rainfall of five to seven inches produced flash flooding.
Fast flowing water deep enough to close rural roads.
Widespread flooding of lowlands with some roads closed in Burlington as well as some roads in the southern part of the county due to four to five inches of rainfall.
Widespread lowland flooding with Rock Creek road closed due to flooding of Middle Creek. Rainfall of 2.5 to three inches caused flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468711, 5468712, 5468795, 5468796, 5468797, 5468798, 5468799, 5468800, 5468801, 5468802, 5468803.